Kentucky, 2009

Heavy Snow in Kentucky, December 18 to 19, 2009

December 18 to 19, 2009 · NWS RLX · 1 event in 1 county or zone

Northeast Kentucky was on the northwestern fringe of the heavy snow associated with a storm that moved out of the eastern Gulf of Mexico and across southern Georgia late Friday, the 18th. The storm then moved off the North Carolina coast early on the 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Northeast Kentucky was on the northwestern fringe of the heavy snow associated with a storm that moved out of the eastern Gulf of Mexico and across southern Georgia late Friday, the 18th. The storm then moved off the North Carolina coast early on the 19th.

The precipitation started as rain during the afternoon of the 18th, then switched over to heavy wet snow during the evening hours. While Lawrence County received heavy snow, lighter amounts of only 2 to 3 inches were common across Carter, Greenup and Boyd Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 18, 6:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 18, 6:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EST FRI DEC 18 2009

.SYNOPSIS...
MAJOR WINTER STORM FOR THE AREA LATE TODAY THROUGH SATURDAY
NIGHT...AS STRONG LOW PRESSURE SYSTEM MOVES FROM THE EASTERN GULF
TODAY...UP THE EAST COAST TONIGHT AND SATURDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
STORM PROGRESSING NORTH PRETTY MUCH ON TRACK.  BEST CONV Q AND
FRONTOGENESIS OVER AND EAST OF MOUNTAINS.  ALL MODELS CONSISTENT ON
THIS.  PLACEMENT OF QPF FROM THE MODELS IS THE TRICKY PART FOR
DETERMINING HOW MUCH SNOW AND WESTWARD PUSH OF HIGHER AMOUNTS.  USED
THE HOURLY VALUES FOR THE LOCAL MODELS FOR TONIGHT AND THE NAM FOR
SATURDAY.  NAM LOOKED HIGH ON AMOUNTS SO SCALED BACK QPF SOME.
USING THE CARIBOU QPF TO SNOW RATIO GIVES STORM TOTAL VALUES ENDING
SATURDAY NIGHT NEAR 20 INCHES IN THE HIGHER ELEVATIONS WITH 5 TO 10
IN THE WEST VIRGINIA LOW LANDS.  EXTREME NORTHWESTERN COUNTIES IN
OHIO EXPECTED TO BE FAR ENOUGH FROM STORM TO KEEP AMOUNTS 3 TO 5
INCHES.  IF THE STORM TAKES A MORE EAST TRACK THE SNOW AMOUNTS COULD
BE MUCH LOWER WEST OF THE MOUNTAINS.

PUSHED WARNING A LITTLE FURTHER WEST TO COVER KENTUCKY COUNTIES AND
NORTHWEST WEST VIRGINIA.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
LET DOWN PD AS MAJOR STORM IS EXODUS SAT NT.  SNOWFALL WILL BE LIGHT
BY THE START OF THE PD DESPITE HIGH POPS...AS DEEP LAYER MOISTURE
QUICKLY WANES.  ALIGNED W TO NW FLOW UPSLOPE CONTINUES THROUGH SUN
BEFORE LOW TO MID LEVEL RIDGING ERADICATES THIS.  ADDITIONAL
SNOWFALL SHOULD BE PRETTY MUCH LIMITED TO A COUPLE OF INCHES IN THE
MTNS.  THIS SHOULD ALLOW A RELATIVE BREAK IN THE SNOW SHOWERS SUN
NT.  FINALLY...CLIPPER SYSTEM SLICES SE ACROSS OR JUST N OF
AREA...DEPENDING UPON MODEL.

DESPITE RIDGING...CLOUDS...FLOW AND WARM ADVECTION LATE WARRANT
HIGHER LOWS THAN PREV FOR LOWS SUN NT ESP OUTSIDE MTNS...PER LATEST
GUIDANCE.  TEMPERATURES OTHERWISE LOOKED ON OR CLOSE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
OPERATIONAL MODELS OF THE EUROPEAN SEEMED TO BE OFF TRACK IN
RELATION TO THE ENSEMBLES...SO LARGELY WENT WITH HPC AND THEIR
THINKING IN THE LONG TERM. CHRISTMAS DAY SYSTEM MAY END UP BEING
ANOTHER COASTAL STORM TO DEAL WITH...AS OPPOSED TO A LOW THAT
DEVELOPS IN THE CENTRAL PLAINS AND TURNS NORTHEASTWARD INTO THE
SOUTHERN LAKES...AS DEPICTED BY THE OPERATIONAL EUROPEAN.

IN GENERAL...THE LONG TERM PATTERN LOOKS TO REMAIN CHILLY...AND A
BIT ON THE ACTIVE SIDE. WINTER IS FIRMLY IN PLACE FOR THE MIDDLE
OHIO VALLEY AND CENTRAL APPALACHIANS.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
PRECIPITATION WILL PUSH NORTHWARD TONIGHT CAUSING CEILINGS AND
VISIBILITIES TO COLLAPSE. INITIAL PRECIPITATION IN THE LOW LANDS MAY
BE IN THE FORM OF RAIN...BEFORE SWITCHING OVER TO SNOW THIS EVENING.
AS THE STORM MOVES OFF TO THE NORTHEAST SATURDAY AFTERNOON...A
GRADUAL IMPROVEMENT IN CEILINGS AND VISIBILITIES CAN BE EXPECTED.

AFTER 00Z SUNDAY...
MVFR TO IFR CONDITIONS SATURDAY NIGHT ON THE BACK SIDE OF A STORM
SYSTEM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR WVZ005>011-
     013>020-024>032-039-040.
     WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR WVZ033>038-046-
     047.
OH...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR OHZ075-076-
     083>087.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR OHZ066-067.
KY...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR KYZ101>103-105.
VA...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR VAZ003-004.

&&

SYNOPSIS...26/TRM/AAR
NEAR TERM...AAR
SHORT TERM...TRM
LONG TERM...26
AVIATION...RPY
Hazardous weather outlook, Dec 18, 3:37 PM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
337 PM EST FRI DEC 18 2009

OHZ066-067-192045-
PERRY-MORGAN-
337 PM EST FRI DEC 18 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ033>038-046-047-192045-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
POCAHONTAS-RANDOLPH-
337 PM EST FRI DEC 18 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013>020-024>032-039-040-
192045-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-UPSHUR-BARBOUR-
337 PM EST FRI DEC 18 2009

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Lawrence

When
December 18, 8:00 PM EST to December 19, 3:00 PM EST
Where
Lawrence forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

The total storm snow accumulation was mostly in the 5 to 7 inch range across Lawrence County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204495.